When is it safe to start withdrawal with the help of Suboxone or Buprenorphine?
These medications block the action of opioid molecules remaining in the bloodstream. If given at the wrong time, these medications can thrust a person into deep withdrawal, and that could be life-threatening. The safest way to use these medications is to provide them only when the person is in the early stages of opioid withdrawal.
Table of Contents
Suboxone has become something of a “wonder drug,” in the words of Slate magazine, for its effectiveness in treating patients who are addicted to heroin or other opioids.
The combination of buprenorphine and naloxone to simultaneously raise the threshold of narcotic effect, and ensure that the person is protected from addictive euphoria, seems like the perfect system of keeping the compulsion and craving to use stronger opioids at bay.
But Suboxone is a powerful drug on its own right, and the effect it has on a person who still has a physical or psychological dependence on heroin or some other dangerous narcotic can be a source of concern in itself. Patients and caregivers should be aware of the condition known as precipitated withdrawal, and doctors have to carefully judge when it is safe to start Suboxone treatment.
Opioid Receptors and Their Agonists
Heroin derives its effectiveness from the way it binds to the opioid receptors in the brain. The receptors are molecules, located on the surfaces of cells. Opioid drugs and medications latch on to the receptors and change how the cells function. Opioids that are consumed either for abuse or treatment bind to the mu receptor. It is through this receptor that opioids have an analgesic (painkilling) effect, a euphoric effect, and ultimately an addictive effect.
Heroin is a full opioid agonist, which means that it binds to a large number of mu receptors, activating them and magnifying the three effects mentioned above. Other examples of full opioid agonists include methadone, codeine, and morphine.
The buprenorphine in Suboxone, on the other hand, is a partial opioid agonist. As an opioid, it still produces analgesia and euphoria, but as a partial agonist, these effects are felt to a lower extent than with full opioid agonists. Furthermore, the opioid effects of buprenorphine eventually reach a ceiling even if the dose is increased. This lowers the risk of buprenorphine being abused, making it a vital substitute for heroin (or other full opioid agonists) to help addicted individuals as they begin their detoxification.
Withdrawal and Precipitated WithdrawalThis is where the danger of precipitated withdrawal arises. When buprenorphine is given to a person who is already addicted to heroin, the buprenorphine removes and then replaces the heroin molecules that have already attached to the person’s opioid receptors in the brain. As a result of this, the buprenorphine produces a significantly reduced opioid reaction (as it should). But the effect of millions of receptors being deprived of their full opioid agonist (which literally changes the chemical functioning of the brain) and instead being replaced by a partial opioid agonist (that, by design, has a weakened effect) can trigger withdrawal symptoms in the person.
Drug withdrawal takes place because the body’s systems become deeply hooked on the drug being consumed.
When the body is forced to go without those drugs, it cannot adjust to the sudden deprivation, and it experiences a number of unpleasant effects as a result:
- Muscle aches and pains
If the person has been taking heroin for a long time, or in dangerous amounts, the symptoms can be severe. They include:
- Suicidal thoughts
- Dilated pupils
- Rapid heart beat
- High blood pressure
In those who have built up a high tolerance to heroin, the buprenorphine – while ostensibly good for them, as an alternative to heroin – can still induce withdrawal symptoms, notwithstanding that buprenorphine is an opioid itself and intended to ease the effects of the body and brain not receiving the heroin upon which they have become so dependent.
This phenomenon is what is known as precipitated withdrawal.
When Is It Safe to Start Buprenorphine/Suboxone?
Precipitated withdrawal occurs fast and intensively. To control for this, patients should be in mild to moderate withdrawal before they are given their first dose of buprenorphine. They should also not be given buprenorphine if they are high on opioids.
In order to choose the safest moment to start buprenorphine, a doctor should wait until the patient scores a minimum of 5 or 6 on the Clinical Opiate Withdrawal Scale, or COWS. The Journal of Psychoactive Drugs explains that the scale rates the 11 most typical symptoms associated with opiate withdrawal. It is used to assess the severity of the patient’s withdrawal, and to infer how addicted the patient is to opioids.
The 11 symptoms measured by the COWS are:
- Resting pulse rate (taken after the patient has been sitting or lying down for 60 seconds); measured on a scale of 0-4, from 80 or below, to a pulse rate greater than 120
- Sweating over the previous 30 minutes, not accounted for by room temperature or the patient’s physical activity; measured on a scale of 0-4, from no reports of chills or flushing, to sweat streaming off the patient’s face
- Restlessness observed during assessment; measured on a scale of 0-4, from the patient being able to sit still, to the patient being unable to sit still for more than a few seconds
- Patient’s pupil size; measured from 0-4, from the pupils being pinned or of a standard size for room light, to the pupils being so dilated that only the rim of the iris can be seen
- Bone or joint aches if the patient had been previously experiencing pain; measured on a scale of 0-4, from no such aches being present, to the patient constantly rubbing joints and being unable to sit still because of pain
- Runny nose or teary eyes, not accounted for by symptoms of a cold or allergies; measured from 0-4, from no such symptoms being present, to the nose constantly running or discharge from the eyes streaming down the cheeks
- Gastrointestinal upset over the previous 30 minutes; measured on a scale of 0-4, from no such symptoms being present, to multiple instances of diarrhea or vomiting
- Observable tremors when the hands are outstretched; measured on a scale of 0-4, from no visible tremors, to full twitching of muscles
- Yawning during assessment; measured from 0-4, from no yawning, to yawning several times per minute
- Anxiety or irritability; measured from 0-4, from no anxiety, to the patient being so anxious or irritable that the assessment is difficult to conduct
- Goosebumps on the skin; measured on a scale of 0-4, from the skin being smooth, to “prominent” bumps and bristling of the hairs on the skin
On the Clinical Opiate Withdrawal Scale, the scores for each symptom should be entered when the assessment starts, and then at regular intervals after the first dose of buprenorphine. A score between 5 and 12 is consistent with mild withdrawal symptoms; between 13 and 24 shows moderate symptoms; 25-36 shows moderately severe withdrawal symptoms; and any score in excess of 36 indicates severe withdrawal symptoms.
To minimize the risk and damage of precipitated withdrawal, buprenorphine should be started when the withdrawal symptoms are still mild (a score of 5 or 6).
How Long Should Suboxone Be Prescribed?The length of time one stays on Suboxone depends on a number of different factors: how long the person has been addicted to narcotics; the types of narcotics; whether there is a family history of substance abuse; how well the patient responds to Suboxone; and how well the treatment is progressing (in terms of the patient being able to participate in the daily activities at a rehab center).
Writing in The Fix, the director of the Addiction Medicine Clinic at the University of California, Los Angeles says there is no easy way to predict the best length of time for a person to receive Suboxone treatment. It is possible that some opiate addicts may require Suboxone therapy for years.
As with any treatment protocol, use of Suboxone should be determined on a case-by-case basis by medical professionals. While it can help some individuals with their recovery, it might not be right for others.